Alert archive / Michigan / Special Weather Statements in 2009

Special Weather Statement, NWS Grand Rapids, MI

June 24, 2009Isabella County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 24, 2009, 8:21 PM EDT for Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 8:21 PM EDT (00:21 UTC)
Expired
Jun 24, 2009, 9:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 250021
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 24 2009

MIZ046-250115-
ISABELLA-
821 PM EDT WED JUN 24 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF MOUNT PLEASANT TO MOUNT PLEASANT...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  WISE...               DELWIN...             LEATON...
  MOUNT PLEASANT...     SHEPHERD...           COE...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4347 8471 4359 8479 4376 8466 4375 8460
      4348 8461
TIME...MOT...LOC 0022Z 335DEG 12KT 4371 8460 4357 8473

$$

OSTUNO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:21 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 24, 7:21 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT WED JUN 24 2009

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(330 PM EDT WED JUN 24 2009)
A WEAK COLD FRONT WILL CROSS THE REGION ON THURSDAY.  THUNDERSTORMS
COULD FORM OUT AHEAD OF THE COLD FRONT LATER TONIGHT AND THURSDAY.
DRY WEATHER WILL RETURN FOR FRIDAY AS A WEAK AREA OF HIGH PRESSURE
BUILDS IN.  HOWEVER MORE STORMS ARE POSSIBLE FOR SATURDAY INTO
SATURDAY NIGHT.

&&

.SHORT TERM...(330 PM EDT WED JUN 24 2009)
(TONIGHT THROUGH FRIDAY NIGHT)
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SEVERE THUNDERSTORMS AND HEAVY RAIN LATER TONIGHT INTO THURSDAY.
THUNDERSTORMS WILL BE ON THE INCREASE AFTER MIDNIGHT AS AN UPPER
LEVEL WAVE APPROACHES FROM THE WEST.  FAVORABLE UPPER DIFFLUENCE
ARRIVES BETWEEN 06Z AND 12Z...WITH WEAK CONVERGENCE IN THE LOW
LEVELS.  DEEP LAYER SHEAR INCREASES TO 40 KNOTS NEAR LDM BY 12Z.
THE NAM SHOWS FAVORABLE ELEVATED INSTABILITY ARRIVING TOWARD
DAYBREAK WITH CAPE VALUES OF MORE THAN 1000 J/KG.  WE WILL NEED TO
MONITOR THE SITUATION CLOSELY FOR POSSIBLE LATE NIGHT STRONG TO
SEVERE STORMS.  I DID FEATURE AN EARLIER ARRIVAL FOR POSSIBLE SEVERE
IN MY ETEAMS MESSAGE AND WILL UPDATE THE HWO TO ACCOUNT FOR THAT.  A
LOT DEPENDS ON HOW THE CONVECTION UNFOLDS TONIGHT UPSTREAM.  THIS
ENVIRONMENT DOES FAVOR STORMS TO FORM OVERHEAD AS WELL.  THE LOW
LEVEL JET IS NOT STRONG...BUT CONVERGENCE LOOKS ENOUGH TO INITIATE
STORMS.

AS FOR THURSDAY THE NAM SHOWS THE UPPER DIFFLUENCE MOVING OFF EAST
OF LAN BY 18Z...WHICH IS A LIMITING FACTOR.  OTHERWISE DEEP LAYER
SHEAR COMBINED WITH MODERATE INSTABILITY SUPPORTS ORGANIZED
CONVECTION.  THE BULK OF THE CONVECTION SHOULD BE OVER BY 6 PM AS
THE MAIN AXIS OF LOW LEVEL CONVERGENCE SHIFTS SOUTHEAST OF JACKSON.
GUIDANCE DOES KEEP SOME INSTABILITY INTO THE EVENING THOUGH.

I DID NOT ADD THUNDERSTORMS TO THE FORECAST FOR FRIDAY...HOWEVER
SOME INSTABILITY IS STARTING TO SHOW UP IN THE AFTERNOON.

SOUNDINGS SUPPORT FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WITH ANY
OF THE STORMS TONIGHT INTO THURSDAY.

UNSEASONABLY WARM TEMPERATURES WILL PERSIST THROUGH FRIDAY NIGHT.

&&

.LONG TERM...(330 PM EDT WED JUN 24 2009)
(SATURDAY THROUGH TUESDAY NIGHT)

UPPER RIDGE OVER THE CENTRAL CONUS WILL BEGIN TO BREAK DOWN BY THE
START OF THIS WEEKEND. AS THE UPPER SYSTEM SITTING OFF OF THE CA
COAST MOVES INLAND, A PIECE OF ITS ENERGY IS EJECTED NORTHEAST
AROUND THE PERIPHERY OF THE UPPER RIDGE AND ACROSS THE DAKOTAS. A
SECOND UPPER SYSTEM, SITTING OFF OF THE COAST OF NORTHWEST CONUS,
WILL ALSO MOVE INLAND DURING THIS TIME. THIS UPPER SYSTEM WILL
APPROACH MICHIGAN DURING THE WEEKEND. AT THE SURFACE, A COLD FRONT
WILL BE SLIDING ACROSS LAKE MICHIGAN. TIMING WILL BE IMPORTANT AS
THE FRONT WILL BE THE FOCUS FOR THUNDERSTORMS. AT PRESENT TIME,
SHEAR AND TIMING OF UPPER LEVEL SHORTWAVE APPEAR TO FAVOR THE THREAT
FOR STRONG TO SEVERE STORMS SATURDAY EVENING. WILL BUMP UP THE POPS
DURING SATURDAY EVENING TIME FRAME TO ACCOUNT FOR INCREASING STORM
THREAT.

ONCE THE COLD FRONT AND ASSOCIATED UPPER SYSTEM SLIDES EAST SUNDAY,
YET ANOTHER UPPER LOW SETTLES SOUTH FROM ONTARIO. COOLER
TEMPERATURES WILL ACCOMPANY THIS SYSTEM. H85 TEMPERATURES IN THE
SINGLE DIGITS NORTH TO LOW TEENS WILL REMAIN IN PLACE FOR THE START
OF THE WORKWEEK.

&&

.AVIATION...(721 PM EDT WED JUN 24 2009)
SIMILAR TO LAST EVENING...IT APPEARS THAT ISOLATED THUNDERSTORMS
WILL BE REMAINING WELL NORTH OF LANSING AND GRAND RAPIDS. THE RAIN
SHOULD HOLD OFF UNTIL 10Z TO 12Z AS THE COLD FRONT MOVES IN WITH
AREAS OF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS MUCH OF THE
MORNING INTO THE AFTERNOON AS IS SLOWLY SAGS SOUTH ACROSS LOWER
MICHIGAN. SOME ISOLATED IFR POSSIBLE WITH HEAVIER STORMS BUT TIMING
ON THESE CANNOT BE PINNED DOWN AT THIS TIME....MOST LIKELY BETWEEN
16Z TO 20Z.

&&

.MARINE...(330 PM EDT WED JUN 24 2009)
LIGHT WINDS WILL REMAIN IN PLACE THROUGH FRIDAY RESULTING IN
WAVES OF A 2 FEET OR LESS.   HOWEVER IN ANY THUNDERSTORMS...WINDS
AND WAVES COULD BE HIGHER.

&&

.HYDROLOGY...(330 PM EDT WED JUN 24 2009)
HEAVY RAIN IS POSSIBLE TONIGHT AND THURSDAY AS SLOW MOVING
THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT. QPF AROUND AN INCH IS
POSSIBLE WHICH WILL CAUSE AREA RIVERS AND STREAMS TO RISE AGAIN.
THE MOST LIKELY TIMEFRAME FOR THUNDERSTORM IS FROM AFTER MIDNIGHT
TONIGHT UNTIL 6 PM THU.  AN INCH OF RAIN COULD FALL IN LESS THAN
AN HOUR WITH THE STRONGER STORMS.  LOCALLY IN EXCESS OF 2 INCHES OF
RAIN COULD FALL.  RIGHT NOW THE MOST LIKELY LOCATION FOR THAT TO
HAPPEN IS NORTH OF A MUSKEGON TO ALMA LINE.  THIS COULD LEAD TO
URBAN AND POOR DRAINAGE FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    JB
AVIATION:     OSTUNO
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Jun 24, 3:45 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT WED JUN 24 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
345 PM EDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HIGH HEAT INDICES WILL PERSIST INTO THE EARLY EVENING HOURS.

ISOLATED THUNDERSTORMS THIS EVENING.  ANY STORM THAT DOES FORM COULD
LEAD TO GUSTY WINDS.  A BETTER CHANCE FOR THUNDERSTORMS EXISTS FOR
AFTER MIDNIGHT TONIGHT. A FEW OF THE STORMS COULD BE SEVERE...MAINLY
AFTER 3 AM.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.  LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE
PRIMARILY LATER TONIGHT.  AN INCH OF RAIN COULD FALL IN LESS THAN AN
HOUR...WITH LOCALLY IN EXCESS OF 2 INCHES WHERE ANY STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW
FOR WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS
ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY
NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES
REGION.  SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY
INTO SATURDAY NIGHT.

LMZ844>849-251030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 PM EDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HAZY CONDITIONS CAN BE EXPECTED OUT ON THE LAKE TONIGHT WITH A HUMID
AIRMASS IN PLACE.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE LATE TONIGHT.  FREQUENT LIGHTNING...LARGE HAIL AND GUSTY
WINDS COULD OCCUR WITH THE STORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW
FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS
ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY
RAIN...LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING
BEING THE MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY
NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES
REGION.  SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY INTO
SATURDAY NIGHT.

DUKE MJS

In the hours before

Special weather statement, Jun 24, 7:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT WED JUN 24 2009

MIZ040-046-250030-
CLARE-ISABELLA-
739 PM EDT WED JUN 24 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  CLARE...              HERRICK...            SHERIDEN TWP...
  LOOMIS...             WISE...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4384 8460 4369 8460 4369 8461 4381 8479
      4388 8472
TIME...MOT...LOC 2339Z 302DEG 17KT 4382 8471

OSTUNO
Local storm report, Jun 24, 8:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 ESE CLARE             43.80N 84.71W
06/24/2009                   ISABELLA           MI   COUNTY OFFICIAL

            TREES DOWN NEAR THE INTERSECTION OF HERRICK ROAD AND
            LEATON ROAD.

&&

OSTUNO
Special weather statement, Jun 24, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 24 2009

MIZ046-250115-
ISABELLA-
821 PM EDT WED JUN 24 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF MOUNT PLEASANT TO MOUNT PLEASANT...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  WISE...               DELWIN...             LEATON...
  MOUNT PLEASANT...     SHEPHERD...           COE...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4347 8471 4359 8479 4376 8466 4375 8460
      4348 8461
TIME...MOT...LOC 0022Z 335DEG 12KT 4371 8460 4357 8473

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:09 PM EDTSpecial Weather StatementGRRIngham66 min
Jun 25, 2:29 PM EDTSpecial Weather StatementGRRCalhoun, Jackson76 min
Jun 25, 2:36 PM EDTSevere Thunderstorm WarningGRRIngham20 min
Jun 25, 4:22 PM EDTSpecial Weather StatementGRRJackson53 min

Nearby

Special Weather Statements in Michigan, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.